Hail, Clay
- When
- August 17, 12:10 AM CST to 12:15 AM CST
- Where
- Clay County, 0.56 mi E of Rector
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.270, -90.290
A couple of decaying mesoscale convective systems moved out of southern Missouri and north central Arkansas and then merged and intensified over the Mid-South during the early morning hours of August 17. 2024.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A couple of decaying mesoscale convective systems moved out of southern Missouri and north central Arkansas and then merged and intensified over the Mid-South during the early morning hours of August 17. 2024. Storms fed on a fairly unstable airmass across the region and were aided by about 30 knots of bulk shear. There were several instances of damaging winds with isolated large hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 16, 10:31 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
1131 PM CDT Fri Aug 16 2024
...New AVIATION...
.UPDATE...
Issued at 854 PM CDT Fri Aug 16 2024
Did a quick forecast update to the grids with the heat headlines
from today expiring and to adjust the forecast slightly for the
overnight period. If we zoom out across the region, there is a
complex of storms across the OK/MO/AR intersection that could make
a run at our area overnight into early tomorrow morning. There are
a few thunderstorms ahead of this across north/central AR, but
latest radar trends have shown those to be weakening. CAMs are a
bit of a mess with the timing and location of this complex of
storms as we progress into the overnight hours. Most models do
have MLCAPE values around 2500 J/kg, but storms would need to work
through a pretty stout inversion to utilize that energy. The MCS
could provide enough lift for a few storms to tap into this, but
again that is a pretty big if. If this system does hold together
and moves towards our area, could see some strong wind gusts and
maybe some hail in the mix. All of this would likely be after
midnight if it were to occur at all. Rest of the forecast into
tomorrow does appear to be on track.
CMA
&&
.SYNOPSIS...
Issued at 320 PM CDT Fri Aug 16 2024
Hot and humid conditions will continue across portions of the
Mid-South tomorrow as a cold front stalls over southern Missouri.
Several rounds of showers and thunderstorms are possible over the
next couple of days until the cold front moves through the Mid-
South. Somewhat cooler and drier conditions will persist behind
this front that look to last through mid next week, prior to a
gradual warming late next week.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 320 PM CDT Fri Aug 16 2024
Hot and humid conditions are occurring across the Mid-South at
this hour with heat index values ranging from the mid 90s to over
110 degrees. These conditions are expected to continue through the
remainder of the day and into the early evening hours, so be sure
to take heat safety precautions if you have outdoor plans. A cold
front, associated with a upper level low over the Upper Mid-West,
is forecast to stall over southern Missouri later this evening.
Ahead of and along this front, another round of scattered
thunderstorm development is forecast to occur. Although continued
uncertainty about the convective evolution and related timing
remains, isolated instances of damaging wind gusts and large hail
could occur with this activity. Tomorrow looks to be another hot
and humid day for areas that are south of the aforementioned cold
front that are not affected by cloud cover and precipitation.
Latest guidance has dropped temperatures a bit more which has
resulting in shrinking the spatial extent of the heat advisory and
excessive heat warning that will be in effect tomorrow, although
it is entirely possible for this to change in the upcoming
forecast cycle so stay tuned for further details.
Showers and thunderstorms are possible during the day tomorrow
and again on Saturday night. Similar to today, there is
uncertainty pertaining to the severe potential, though isolated
damaging gusts and large hail remain the primary hazard with this
activity. The front should begin moving through the Mid-South on
Sunday with additional heat headlines looking to affect portions
of north Mississippi. Showers and thunderstorms will also be
possible across north Mississippi on Sunday with a threat for an
isolated strong to severe thunderstorm. However, uncertainty
between various model guidance has resulted in lower confidence
pertaining to this threat.
Somewhat cooler temperature and drier air will move in behind the
front on Monday that looks to last through mid next week with a
gradual warming trend starting toward the end of next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1131 PM CDT Fri Aug 16 2024
Convection continues to creep towards the region. TSRA is
possible with brief reductions in visbys at MEM, MKL, and JBR.
Convection should sweep through quickly and leave the area dry by
early afternoon. CIGS are expected to remain VFR with
zonal/northwest winds for the remainder of the taf cycle.
DNM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM to 9 PM CDT Saturday for ARZ009-018-
026>028-035-036-048-049.
Excessive Heat Warning from 11 AM to 9 PM CDT Saturday for
ARZ058.
MO...Heat Advisory from 11 AM to 9 PM CDT Saturday for MOZ113-115.
MS...Heat Advisory from 11 AM to 9 PM CDT Saturday for MSZ001-008-012-
015>017-021>024.
Excessive Heat Warning from 11 AM to 9 PM CDT Saturday for
MSZ007-010-011-020.
TN...Heat Advisory from 11 AM to 9 PM CDT Saturday for TNZ001-002-019-
048-049-088.
&&
PUBLIC FORECAST...JPR
AVIATION...DNMSpecial Weather Statement
National Weather Service Memphis TN
1226 AM CDT Sat Aug 17 2024
ARZ009-018-170600-
Greene AR-Clay AR-
1226 AM CDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GREENE AND
SOUTHEASTERN CLAY COUNTIES THROUGH 100 AM CDT...
At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lafe, or 8 miles northwest of Marmaduke, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rector, Marmaduke, Greenway, Mounds, Pratt, Hargrave Corner, Knob,
Heubner, Leonard, Tipperary, and Fritz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3626 9056 3638 9048 3635 9015 3613 9028
TIME...MOT...LOC 0526Z 288DEG 23KT 3630 9045
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
105 AM CDT Sat Aug 17 2024
ARZ018-026-027-035-048-049-170630-
Poinsett AR-Greene AR-Craighead AR-St. Francis AR-Cross AR-Lee AR-
105 AM CDT Sat Aug 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GREENE...
NORTHWESTERN LEE...CRAIGHEAD...WESTERN ST. FRANCIS...POINSETT AND
CROSS COUNTIES THROUGH 130 AM CDT...
At 104 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Egypt to near Higginson. Movement was east
at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jonesboro, Paragould, Wynne, Trumann, Harrisburg, Bono, Lake City,
Bay, Brookland, Palestine, Crowleys Ridge State Park, Lake Frierson
State Park, Weiner, Cherry Valley, Caldwell, Colt, Wheatley, Cash,
Hickory Ridge, and Moro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3500 9115 3500 9104 3588 9103 3588 9087
3604 9084 3611 9078 3599 9031 3477 9098
3484 9110 3491 9112 3491 9115
TIME...MOT...LOC 0604Z 286DEG 28KT 3592 9099 3513 9171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchlessigerThe Memphis radar (KNQA), 110 km away, was scanning. The volume nearest the first event began at 06:09 UTC.
4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Several trees were knocked down along Highway 163 between Holly Springs Lane and Andrew Lane.
A tree was knocked down across the highway in Payneway.
Several trees were knocked down in the areas of Clay County Roads 492, 473 and, 475.
Large hail fell in the areas of Clay County Roads 492, 473 and, 475.
Several bridges were washed or under water between Rector and Greenway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210867, 1210868, 1210869, 1210870, 1210871, 1210866, 1210872.